Common Medications May Cause Weight Gain
PITTSBURGH (KDKA) — Belinda Marsh hits the gym hard – four or five times a week.
She started taking insulin for Type II diabetes. That’s when she started packing on the pounds.
“I quickly gained about 20 pounds within three months,” she said. “Of course, no woman wants to gain that type of weight.”
“It’s common,” says Dr. Patricia Bononi, an endocrinologist at West Penn Hospital. “The average is about 10 pounds. People will gain weight when they start insulin, so it’s really important to watch the diet and exercise to kind of head that off because you know it’s probably coming.”
This is thought to happen because with insulin sugar can now get into muscle where it’s stored as fat.
You can see weight gain with a variety of drugs — anti-inflammatories, steroids, mood stabilizers and some high blood pressure medicines.
The reasons why some drugs may cause weight gain are not always clear. Some increase appetite or cause food cravings. Others slow the body’s metabolism. That doesn’t mean it’s a guarantee you’ll gain weight.
“Not everyone gains weight,” Dr. Bononi said. “It is a potential side effect.”
Weight loss experts say with medication-related weight gain, exercise doesn’t always work and that can be frustrating.
“It tends to be demoralizing where people try and then they just keep bouncing back and they can’t understand why they’re not making progress,” says Dr. Louis Aronne at New York-Presbyterian/Weill Cornell Medical Center.
If you suspect your medication is to blame, see if you can be switched to a different drug. If you can wait, new alternatives are in the pipeline.
“Some of them work more in the intestine and the liver to reduce insulin secretion because it’s thought the insulin secreted by the liver is what leads to weight gain,” Dr. Bononi said.